Opioid Overdose Symptoms

People that abuse opioids may experience dangerous overdose symptoms resulting in possible long-term injury and death. Opioid recovery programs can help people with opioid use disorders live drug-free and prevent the possibility of overdoses.

Opioid Overdose Symptoms

Major signs that an opioid overdose is happening in a person include unconsciousness, pinpoint pupils, and demonstrated trouble breathing (shallow breaths or gurgling).

An opioid overdose occurs when a person takes too much of a known drug, takes a strong opioid (like fentanyl) unknowingly, or mixes opioids with other substances.

Approximately 70% of all overdoses in the U.S are from opioids. Opioid overdose can affect a person’s mental and physical well-being in both the short-term and long-term.

Short-Term Symptoms Of Opioid Overdose

When a person takes opioid drugs like heroin, hydrocodone, or fentanyl in a greater amount than their body is accustomed to, the results can produce dangerous effects.

Because opioids work to depress the central nervous system, an excess of these drugs can affect functions like breathing, heart rate, and proper blood flow.

When opioids are used alongside other CNS depressants like alcohol or benzodiazepines, overdoses can occur due to the cumulative effect of these substances, leading to hospitalization and death.

Recognizable symptoms of an opioid overdose include:

  • vomiting
  • unconsciousness
  • unresponsiveness/coma
  • shallow breathing
  • choking, gurgling, or labored breathing
  • cold and clammy skin
  • tremors
  • seizure

Find the right treatment program today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

Long-Term Effects Of Opioid Overdose

People that survive the effects of an opioid overdose often receive medical treatment that involves the timely application of naloxone, which immediately sends the person into withdrawals.

An opioid overdose affects how effectively oxygen is transported to the brain because of slowed breathing and heart rate.

With extended periods of low oxygen to the brain (hypoxia) or no oxygen (anoxia), a person that survives an overdose may experience continued problems with the heart and brain.

Toxic brain injury from overdose can change the way the brain transmits signals, releases hormones, and relates to nutrients.

These changes to the way the brain functions after an overdose can result in memory loss, personality changes, and loss of executive function.

In addition to brain damage, opioid overdose can lead to:

  • nerve damage
  • paralysis
  • pneumonia
  • stroke
  • kidney failure
  • heart failure

Getting Help For Opioid Abuse After An Overdose

People with a substance use disorder that involves opioids are at a high risk of dangerous overdose and death. If you or a loved one abuses opioid drugs, it’s never too late to make a change.

Some combination of medically assisted detox, inpatient rehab, and behavioral therapies can help people struggling with opioid use.

Call today to learn more about the best options for you.

Published on

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (844) 616-3400